Translator Disclaimer
May 2012 The Weil-Petersson Hessian of Length on Teichmüller Space
Michael Wolf
J. Differential Geom. 91(1): 129-169 (May 2012). DOI: 10.4310/jdg/1343133703

Abstract

We present a brief but nearly self-contained proof of a formula for the Weil-Petersson Hessian of the geodesic length of a closed curve (either simple or not simple) on a hyperbolic surface. The formula is the sum of the integrals of two naturally defined positive functions over the geodesic, proving convexity of this functional over Teichmüller space (due to Wolpert (1987)). We then estimate this Hessian from below in terms of local quantities and distance along the geodesic. The formula extends to proper arcs on punctured hyperbolic surfaces, and the estimate to laminations. Wolpert’s result that the Thurston metric is a multiple of the Weil-Petersson metric directly follows on taking a limit of the formula over an appropriate sequence of curves. We give further applications to upper bounds of the Hessian, especially near pinching loci, recover through a geometric argument Wolpert’s result on the convexity of length to the half-power, and give a lower bound for growth of length in terms of twist.

Citation

Download Citation

Michael Wolf. "The Weil-Petersson Hessian of Length on Teichmüller Space." J. Differential Geom. 91 (1) 129 - 169, May 2012. https://doi.org/10.4310/jdg/1343133703

Information

Published: May 2012
First available in Project Euclid: 24 July 2012

zbMATH: 1254.30076
MathSciNet: MR2944964
Digital Object Identifier: 10.4310/jdg/1343133703

Rights: Copyright © 2012 Lehigh University

JOURNAL ARTICLE
41 PAGES


SHARE
Vol.91 • No. 1 • May 2012
Back to Top